Alabama, 2022

Damaging Winds in Alabama, May 21 to 22, 2022

May 21 to 22, 2022 · NWS TAE · 10 events in 3 counties and zones

A weak cold front moved into a moist and unstable airmass, resulting in scattered to numerous showers and thunderstorms, a few of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak cold front moved into a moist and unstable airmass, resulting in scattered to numerous showers and thunderstorms, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 21, 11:56 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 21, 11:56 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
156 PM EDT Sat May 21 2022

.NEAR TERM [Through Sunday]...

Most showers and storms will dissipate after sunset, though a few
isolated showers cannot be ruled out overnight near the coast.
Another muggy night is on tap with lows in the 70s. A few patches
of fog cannot be ruled out tonight, primarily in the Florida and
Alabama counties, but left out of the grids for now due to low
confidence.

On Sunday, an abundantly moist airmass remains entrenched across
our area thanks to deep southerly flow. This along with daytime
heating will set the stage for numerous showers and thunderstorms
to develop, aided by weak perturbations embedded in the southerly
flow. Showers and storms may begin developing during the late
morning near the coast, then gradually spread inland through the
afternoon. A weak shortwave will approach from the west during the
afternoon, which may enhance rain chances over the western parts
of our area. With CAPE exceeding 3000 J/kg and DCAPE around 900
and cool mid-level temperatures, strong to briefly severe storms
are a possibility yet again, and the Storm Prediction Center has
outlined out entire area in a Marginal Risk for severe weather
(level 1 of 5). The main threats with stronger storms will be
potentially damaging wind gusts, frequent lightning, heavy
downpours, and small hail. Highs will be in the upper half of the
80s. With the very humid air in place, heat index values may reach
near 100 in the southeastern Big Bend.

.SHORT TERM [Sunday Night Through Monday Night]...

The wet pattern continues on Monday as a front stalled to the north
and an impulse rounding the western edge of the Atlantic ridge
provide foci for shower and thunderstorm development in an already
warm and moist airmass. Showers and thunderstorms will likely start
out over the waters late Sunday night into early Monday morning
before spreading inland throughout the day Monday. Gusty winds,
heavy rainfall, small hail, and lightning will be possible.

.LONG TERM [Tuesday Through Saturday]...

On Tuesday the aforementioned stalled front to the north lifts
further northward as a warm front as a low pressure system over the
central Plains begins to move eastward. Scattered showers and
thunderstorms are expected across the area both Tuesday and
Wednesday afternoons, with the greatest coverage over SE Alabama and
SW Georgia. Rain chances increase again Thursday into Friday as a
cold front pushes through the region. Showers and thunderstorms will
be possible along and ahead of the front, and we'll have to keep an
eye on the severe potential with gusty winds on Friday. Conditions
in the wake of the front aren't expected to be much cooler, but they
will be drier and hopefully more comfortable heading into the
holiday weekend. High temperatures through the long term remain
steady in the mid to upper 80s. Low temperatures start out in the
upper 60s to low 70s before falling into the low to mid 60s behind
the front.

&&

.AVIATION...
[Through 18Z Sunday]

Scattered showers and thunderstorms will continue developing this
afternoon across the area, generally moving northward through the
day. However, the storms may remain north of ECP for the rest of
today. Storms will begin dissipating after sunset. VFR conditions
are expected through the night, though some shallow patchy fog
may develop near ECP, TLH, and DHN tonight. Confidence was not
high enough to include in the TAFs. Scattered storms may get an
early start tomorrow, starting around 14-15z near ECP, DHN, and
TLH.

&&

.MARINE...

Breezy onshore flow around 15 to 20 knots is expected to continue
for the next several days and keep seas around 4 to 6 feet. Winds
and seas are expected to subside somewhat early next week before
returning to near-cautionary midweek through the rest of the period.
Periods of showers and thunderstorms are forecast through the
period, with the greatest coverage expected over the next couple of
days. A cold front may push across the waters late next week.

&&

.FIRE WEATHER...

Transport winds will remain generally out of the south around
10-15 mph over the next several days, though may decrease somewhat
heading into Tuesday over the western portions of the area. Higher
mixing heights in the Florida Panhandle may promote briefly high
dispersions early Sunday afternoon. Scattered to numerous showers
and thunderstorms will be possible each day, particularly on
Sunday and Monday with slightly lower rain chances on Tuesday.

&&

.HYDROLOGY...

A warm and moist airmass over the area will continue to allow for
isolated pockets of heavy rainfall within showers and thunderstorms
over the next few days. Although a few spots of urban and street
flooding are possible, widespread flooding and river flooding are
not anticipated.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  88  70  86  68 /  20  60  30  60  20
Panama City   73  85  72  84  71 /  40  60  40  60  20
Dothan        68  86  68  82  67 /  30  70  40  70  30
Albany        70  89  69  87  68 /  40  70  30  70  30
Valdosta      68  90  68  89  67 /  40  50  20  60  20
Cross City    69  90  69  89  68 /  30  40  20  50  20
Apalachicola  73  84  72  83  71 /  20  50  40  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...Young
MARINE...Merrifield
FIRE WEATHER...Young
HYDROLOGY...Merrifield

In the hours before

Special weather statement, May 21, 12:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 PM CDT Sat May 21 2022

FLZ011-013-211845-
Calhoun FL-Jackson FL-
114 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of south central
Jackson and northeastern Calhoun Counties in the Panhandle of Florida
through 145 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Blountstown, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Cottondale, Greenwood, Altha, Selman, Blue Spring, Union
City, Chipola, Henderson Mill, Camps Head, Star, Alliance, Marianna
Municipal A/P, Kynesville, Chason, Steele City, Sink Creek, Willis,
Simsville and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3053 8501 3047 8524 3079 8543 3089 8509
TIME...MOT...LOC 1814Z 162DEG 17KT 3059 8517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 21, 12:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
230 PM EDT Sat May 21 2022

FLZ019-GAZ159-160-211900-
Madison FL-Brooks GA-Lowndes GA-
230 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of eastern Madison,
southwestern Lowndes and southeastern Brooks Counties through 300 PM
EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Lake Park, Lee, I-75 At Exit 5, Cherry Lake, Hanson and
Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3032 8321
      3032 8338 3069 8345 3068 8318 3063 8318
      3063 8329 3062 8327 3059 8326 3055 8326
      3052 8324 3047 8324 3046 8322 3042 8322
      3041 8319 3039 8317
TIME...MOT...LOC 1830Z 179DEG 20KT 3040 8328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 21, 12:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
135 PM CDT Sat May 21 2022

ALZ069-FLZ011-211900-
Houston AL-Jackson FL-
135 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern Houston
and northeastern Jackson Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Donalsonville, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood, Malone, Greenwood, Gordon, Bascom, Crosby, Hornsville,
Grangeburg, Chattahoochee SP, Lucy and Sealy Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 8510 3115 8507 3112 8506 3110 8503
      3107 8503 3105 8501 3101 8500 3097 8500
      3096 8498 3093 8498 3093 8497 3092 8497
      3085 8513 3107 8534 3118 8510
TIME...MOT...LOC 1835Z 151DEG 15KT 3095 8508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 21, 12:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
259 PM EDT Sat May 21 2022

FLZ019-GAZ159-160-212000-
Madison FL-Brooks GA-Lowndes GA-
259 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
Madison, Lowndes and eastern Brooks Counties through 400 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Blue Springs, or 9 miles northeast of Madison,
moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Moody Air Force Base, Remerton,
Dasher, Morven, Naylor, Twin Lakes, Cherry Lake, Pinetta, Valdosta
Regional Airport, Kinderlou, I-75 At Exit 5, Clyattville, Blue
Springs, Hanson, I-75 At Exit 22 and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8302 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3063 8329
      3062 8327 3059 8326 3055 8326 3052 8324
      3047 8324 3048 8341 3098 8352 3095 8304
      3090 8302
TIME...MOT...LOC 1859Z 190DEG 24KT 3056 8330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11-MM
Special weather statement, May 21, 1:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Sat May 21 2022

ALZ067-GAZ120>123-142-212015-
Henry AL-Quitman GA-Randolph GA-Calhoun GA-Clay GA-Early GA-
305 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of Henry County in
southeastern Alabama, Clay, Randolph, northwestern Calhoun,
northwestern Early and Quitman Counties in southwestern Georgia
through 415 PM EDT/315 PM CDT/...

At 305 PM EDT/205 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Abbeville to 9 miles
northwest of Blakely to near Edison. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Fort Gaines, Georgetown, Cuthbert, Edison, Bellville,
Bluffton, Haleburg, Shorterville, Wire Bridge, Parksville, Carnegie,
Hayes, Watson Crossroads, Scottsboro Crossroads, Ricks Place, Pecan,
Thomas Mill Creek, Hatcher and Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
      3193 8480 3192 8480 3192 8469 3193 8468
      3192 8465 3149 8471 3139 8504 3147 8541
      3171 8541 3170 8522 3174 8520 3177 8516
      3176 8513 3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 1905Z 189DEG 14KT 3153 8532 3148 8504 3155 8480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11-MM
Special weather statement, May 21, 1:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Sat May 21 2022

GAZ124-126>128-212015-
Worth GA-Lee GA-Terrell GA-Turner GA-
308 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern Turner,
Lee, eastern Terrell and northwestern Worth Counties through 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Dawson to near Arabi.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leesburg, Dawson, Ashburn, Albany, Smithville, Worth, Warwick,
Sasser, Bronwood, Chokee, Stocks, Forrester, Palmyra, Dawson
Municipal A/P, Olivers Mill, Neyami, Chickasawhatchee, Bridges
Crossroad, Century and Sibley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3185 8394
      3184 8386 3182 8385 3183 8384 3180 8380
      3180 8361 3185 8361 3185 8357 3167 8370
      3165 8395 3164 8399 3165 8403 3163 8404
      3162 8414 3162 8443 3196 8444
TIME...MOT...LOC 1908Z 213DEG 13KT 3164 8438 3177 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11-MM

The radar

The Ft Rucker radar (KEOX), 41 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
May 21, 1:10 PM CST
Where
Houston County, 1.38 mi N of Farley Nuclear Plant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.240, -85.110

A tree was blown down.

Thunderstorm Wind, Houston

When
May 22, 10:25 AM CST
Where
Houston County, 0.91 mi SW of Ashford
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.170, -85.240

Multiple trees and power lines were blown down on the east side of Dothan near Ashford and Columbia. The roof was blown off one business near the Farmers Coop of Ashford.

Thunderstorm Wind, Houston

When
May 22, 10:30 AM CST
Where
Houston County, 1.82 mi NW of Dothan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.240, -85.410

A tree fell onto a power line on Denton Road and Junaluska Ave in north Dothan resulted in the closure of Denton Road.

Thunderstorm Wind, Dale

When
May 22, 10:32 AM CST
Where
Dale County, Midland City
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.310, -85.490

A tree was blown down near Midtown Motors in Midland City.

Thunderstorm Wind, Dale

When
May 22, 10:47 AM CST
Where
Dale County, 1.5 mi SSE of Dale County Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.460, -85.620

A tree was blown down onto a power line along Skipperville Road, closing the road.

Thunderstorm Wind, Henry

When
May 22, 10:50 AM CST
Where
Henry County, 0.69 mi N of Capps
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.500, -85.310

Trees and power lines were blown down in the Capps area.

Thunderstorm Wind, Dale

When
May 22, 10:55 AM CST
Where
Dale County, 1.5 mi NNE of Klondyke Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.400, -85.590

Trees were blown down near Highway 231 and Bivins Dr, blocking the roadway.

Thunderstorm Wind, Dale

When
May 22, 10:55 AM CST
Where
Dale County, 0.69 mi S of Dale County Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.470, -85.630

Trees were blown down in the area.

Thunderstorm Wind, Henry

When
May 22, 10:57 AM CST
Where
Henry County, Headland
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
31.350, -85.340

The public estimated wind gusts of 60 mph in Headland.

Thunderstorm Wind, Henry

When
May 22, 11:03 AM CST
Where
Henry County, 0.91 mi NE of Capps
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.500, -85.300

A large swing set was blown over near Capps.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025925, 1025926, 1025927, 1025928, 1025930, 1025931, 1025932, 1025933, 1025934, 1025935.